Replies

  • Cyclosporine. The tacro gave me the shakes, stops me from sleeping, and makes my gastroparesis much worse. And was also damaging my kidney (toxic) and my creating went up steadily for the first year amd a half until they finally took me off it.

    • So Cyclosporine does not cause insomnia or at least trouble sleeping?  I am on both Prograf and Prednisone and those both cause this problem, so you can imagine it has been tough.  I have never been offered to switch to Cyclosporine.  Do you think it is too late to switch if I have been on Prograf for almost 2 years?  And if you don't mind me throwing this in here - have you received the Covid vaccine or are you planning to get it?  My transplant center - Emory U - has not yet decided if they want us to get it or if we should.  I looked it up online and I know that Iniana University sent their patients letter saying they thought the benefits outweighed the risks and they should get it.  Thanks.

      • Hi Amanda.

        First off, my tx center (U of MN Fairview) has numerous postings on MyChart wanting all transplant patients to get the Covid vaccine. Currently they are recommending the Phizer or the Moderna.

        As for changing drugs, it will be up to youand your team. I've changed drugs a number of times and had no problems. But you need to balance this with knowing that when you do the switch, the risk of rejection temporarily goes up. I've changed drugs at the year and a half mark (prograf to rapamune), and then at about 7 years (again prograf badck to rapamune), a couple of times for short periods we swapped out the rapa for the cyclo so I would heal better, and then finally at the 17 year mark I switched permanenty from rapa to cyclosporin. Somewhere about 10 years ago alo they changed my Myfortic to imuran. But you have to weigh the options. In my cases, the side effects were worse for me than the potential of rejection. I've been lucky. And neither the cyclo or the imuran affect my sleeping.

         

        • thanks for letting me know.  i don't know if you have heard of belatacept, but i am sure you have.  well, emory was part of the trials for the drug, so it makes sense that they are now using it.  so i started out with cellcept, prograf, prednisone, and belatacept.  the plan was to keep me on cellcept forever and prednisone forever and belatacept forever, but to get me off of prograf completely by the 9 or 12 month mark.  but i ended up having bk virus issues - so i remained on prograf longer due to that, but then also because of covid.  see, belatacept is a once a month infusion.  so you have to go to the center to get it.  stupid covid made them stop infusions except for a certain amount of patients who i guess had been on it for the longest and they felt they couldn't switch to something else, etc. ( i didn't find that out until we finally started getting the infusions again. )  so i stayed on prograf longer for that reason too.  then i finally get my infusions again and after around 4 months, maybe 5 they say i can come off of prograf finally.  then i get covid and they won't let me come in for my infusion in november.  so i missed that one.  i was supposed to finally come off of prograf on december 1st!  i had been waiting on that day forever!  and because i missed bela infusion november they said no - stay on prograf for now.  then i finally got the infusion last month towards the end of the month and i said, okay - so i get to come off of prograf on january 1st now, right?  no!  now i have to stay on 4 months longer!  evidently it is protocol to have to be on belatacept for at least 4 months straight before you can come off of prograf.  so ... the problem is that prednisone obviously makes it hard to sleep, but they WILL NOT let me come off of that.  then prograf makes it hard to sleep too.  plus i take an anti-depressant that makes it hard.  so i was hoping to get off of prograf and maybe sleep a little better, and maybe my hair would start to grow back in and stop falling out and tearing as badly.  i know i should not complain, but i have lost probably 3/4 of my hair.  no joke.  i don't shake so much as my hands will flinch or jerk and i will drop something.  and, i was finally down to 1.0 mg of prograf a day.  then they took me back up to 2.0 mg a day about a week ago.  they probably will not let me switch from prograf to cyclosporine since they are planning on getting me off of prograf eventually.  but - since this belatacept thing can get thrown off if you are sick and cannot go into the center to get the infusion, then they probably always use prograf as a backup drug.  and i don't want to do that forever, lol.  i thought about asking them to let me switch to cyclosporine or rapamune for the last several months, but they answer will probably be no.  i just gotta hang on and hope for the best as far as sleeping, hair issues go.  i have been affected by all the immunos really.  i developed depression, mood swings, extreme sensitivity after the transplant and the main culprit was the prednisone.  i did my research and found that there were many transplant centers who were now steroid free.  i asked them why they still used steroids when so many othes did not.  they are old school in that way.  but it also has to do with the fact that they are wanting to get people off of prograf and onto belatacept.  belatacept does not work as well without prednisone.  i asked them if i could come off of prednisone early on in the process.  around the maybe 2 months at the most mark.  we had decided i could start weaning off of it, but i would have to stay on prograf, belatacept, and cellcept for the rest of my life.  it was a hard decision, because ii knew that prograf can be nephrotoxic, but they said they would try to keep my trough levels fairly low since i was on the other drugs too.  then they found the bk virus in my blood ans said you need to hold off on the prednisone taper, because prednisone helps protect the kidney from bk virus.  okay, how long?  hopefully not long.  this went on forever.  by the time the bk virus started to disappear i had been on prednisone for so long they said it was no longer safe for them to take me off of it.  once you have been on prednisone for more than 5 months the chance of a rejection episode increases if you come off of it.  ugh.  i was so disappointed.  so the worst two drugs for me are prednisone and prograf, however, i had decided between the two that prograf was the lesser of two evils.  i don't think it is only the prograf causing my hair loss.  i think prednisone causes it too, and even cellcept and belatacept cause a little.  but my anti-depressant does as well.  so - i need to just suck it up and be happy and glad i have a good kidney!  that i got a tranpslant!  and i am happy and lucky i have one!  it just isn't easy finding someone in your 40's - and even harder when your hair looks like crap, lol!  God will work it all out.  And my hair could be soooo much worse than it is.  I started out with a lot so it would have been much worse had I started out with less.  Sorry - just had some coffee so I am way too chatty right now! 

          Oh!  So my nurse coordinator had told me that the center was trying to decide if they wanted us to get the vaccine or not and they would let us know when they had decided.  So I kept waiting.  Finally I wrote her again asking and sure enough she sends me a letter saying yes, but also noting that there might be risks involved, etc.  I think she forgot to tell me.  Doesn't surprise me!  So they said yes, we suggest you get it.  However, you should think about it carefully before making your decision because there have not been any studies done on immunosuppressed people or on transplant patients.  We do not know if the vaccine could possibly harm your organ transplant.  But, we also know that covid can be harmful as well.  But I guess I will get it anyway.  I don't like getting vaccines at all, but with our immune systems we don't have too much of a choice.  There were a couple dozen elderly people in Norway who died after getting the vaccine though.  They said they thought that some people were too frail to get it.  I wondered if the old people were so old that their immune system might have weakened a lot and the vaccine was just too much for them.  So I was wondering if it might not be good for us since our systems are weakened.  Just a thought.  But maybe the poor old folks just didn't have strong enough hearts or organs to handle it.  Or older folks need a smaller dose of the vaccine to be effective but not harmful to them.  I hope they can figure that out.  

          Have a great day and thanks so much for the info!

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Latest Activity

Amanda T. updated their profile
2 hours ago
Amanda T. updated their profile via Latest Activity on TransplantFriends.com
2 hours ago
Amanda T. replied to Mushfequr's discussion Cyclosporine vs Tacroclimus?
9 hours ago
Amanda T. replied to Mushfequr's discussion Cyclosporine vs Tacroclimus? via Latest Activity on TransplantFriends.com
9 hours ago
More…

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients